Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 296, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 29, 2004, 8:41 PM CDT for Gove County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 29, 2004, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 300141 SVRGLD KSC063-300230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 841 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 930 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL GOVE COUNTY...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN GOVE COUNTY AROUND 850 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3888 10043 3870 10070 3870 10017 3880 10016 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:19 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 29, 3:19 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT SUN AUG 29 2004 .DISCUSSION...THE 19Z SURFACE ANALYSIS PLACED A TROUGH FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS. AN UPPER RIDGE OVER THE WESTERN US WAS INDICATED BY WATER VAPOR IMAGERY. AN UPPER RIDGE WILL BE POSITIONED OVER THE GREAT BASIN THROUGH MOST OF THIS FORECAST PERIOD AND THEN BEGINS TO MOVE EAST WEDNESDAY/WEDNESDAY NIGHT. AT THE SURFACE...THE CURRENT TROUGH WILL MOVE EAST OF THE FORECAST AREA THIS EVENING WITH HIGH PRESSURE FOLLOWING AND CONTINUING ACROSS THE AREA THROUGH WEDNESDAY NIGHT. LACK OF SHORTWAVES/SUBSIDENCE LEANS TOWARD A DRY FORECAST THROUGH WEDNESDAY NIGHT. ONE EXCEPTION WILL BE TONIGHT...CURRENT VISIBLE SATELLITE SHOWING SOME CUMULUS DEVELOPMENT ALONG THE SURFACE TROUGH AXIS. POSSIBILITY FOR ISOLATED THUNDERSTORMS ALONG AND EAST OF THIS AXIS CANNOT BE RULED OUT SO WILL NEED TO MONITOR LATEST SATELLITE/RADAR PRIOR TO ISSUANCE. CURRENTLY KGLD DETECTING SOME ISOLATED SHOWERS DEVELOPING ALONG THIS TROUGH AXIS FROM NORTHEAST DECATUR COUNTY TO THE SOUTHWEST CORNER OF WALLACE COUNTY. DO NOT EXPECT ANY FOG/STRATUS TONIGHT WITH UPSLOPE BEHIND SURFACE TROUGH WITH MESOETA SURFACE HUMIDITY AROUND 60 PERCENT. 850MB TEMPERATURES WILL RESIDE IN THE MIDDLE 20S WITH MAX TEMPERATURES RANGING FROM THE MID TO UPPER 80S. LOW TEMPERATURES WILL RANGE FROM THE MID 50S TO AROUND 60. DAYS 4-7...FORECAST BEGINS WITH SOUTHWEST FLOW ON THURSDAY WITH AN UPPER TROUGH MOVING ACROSS SASKATCHEWAN ON FRIDAY AND ZONAL FLOW FOLLOWING. FORECAST WILL BE DRY OTHER THAN A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON/EVENING AS DYNAMICS FROM UPPER TROUGH PASS THROUGH. SURFACE TROUGH WILL ACT TO FOCUS THUNDERSTORM DEVELOPMENT IN EASTERN COLORADO IN THE AFTERNOON WITH ACTIVITY MOVING EAST INTO KANSAS/NEBRASKA ZONES FRIDAY EVENING. MAX TEMPERATURES WILL COOL FROM THE UPPER 80S THURSDAY/FRIDAY TO THE LOWER 80S SATURDAY/SUNDAY BEHIND THE TROUGH. LOW TEMPERATURES WILL BE NORMAL IN THE MID 50S INITIALLY AND THEN COOLING A COUPLE OF DEGREES SATURDAY/SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Aug 29, 11:40 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SUN AUG 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1040 AM MDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING SOUTHEAST OF A LINE FROM NORTON TO TRIBUNE KANSAS. A SURFACE TROUGH MOVING THROUGH THE AREA MAY SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STRONGER THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. THE STORMS SHOULD MOVE EAST OUT OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY EVENING AND INTO THE OVERNIGHT HOURS AS A WEAK LOW LEVEL UPSLOPE FLOW INTERACTS WITH MODERATE INSTABILITY AND MOISTURE ALOFT. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS AT THIS TIME. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY EVENING. THESE STORMS ARE ALSO NOT EXPECTED TO BECOME SEVERE...WITH BRIEF HEAVY RAIN AND LIGHTNING AS THE PRIMARY THREATS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JOHNSON/JDK
In the hours before
Local storm report, Aug 29, 6:02 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 4 N GRAINFIELD 39.17N 100.47W
08/29/2004 0.88 INCH SHERIDAN KS TRAINED SPOTTER
HAIL COMPLETELY COVERED GROUND.
0451 PM HAIL N GRAINFIELD 39.11N 100.47W
08/29/2004 1.00 INCH GOVE KS PUBLIC
HAIL FORCED DRIVERS ON INTERSTATE 70 TO PULL OFF ROAD.
&&
MENTZERLocal storm report, Aug 29, 6:33 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 SW GOVE 38.92N 100.54W
08/29/2004 1.00 INCH GOVE KS TRAINED SPOTTER
ALSO MEASURED ONE INCH OF RAIN - WATER WAS PONDING IN
YARD.
&&
MENTZERLocal storm report, Aug 29, 7:09 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 15 SSE GOVE 38.76N 100.38W
08/29/2004 0.75 INCH GOVE KS PUBLIC
HAIL BEGINNING TO GET GROUND WHITE.
&&
MENTZERLocal storm report, Aug 29, 7:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 4 N GRAINFIELD 39.17N 100.47W
08/29/2004 0.88 INCH SHERIDAN KS TRAINED SPOTTER
HAIL COMPLETELY COVERED GROUND.
0451 PM HAIL N GRAINFIELD 39.11N 100.47W
08/29/2004 1.00 INCH GOVE KS PUBLIC
HAIL FORCED DRIVERS ON INTERSTATE 70 TO PULL OFF ROAD.
0525 PM HAIL 4 SW GOVE 38.92N 100.54W
08/29/2004 1.00 INCH GOVE KS TRAINED SPOTTER
ALSO MEASURED ONE INCH OF RAIN - WATER WAS PONDING IN
YARD.
0608 PM HAIL 15 SSE GOVE 38.76N 100.38W
08/29/2004 0.75 INCH GOVE KS PUBLIC
HAIL BEGINNING TO GET GROUND WHITE.
&&
MENTZERNearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.